Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Nashville, TN

July 20, 2023Fentress County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 20, 2023, 12:04 PM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 12:04 PM CDT (17:04 UTC)
Expired
Jul 20, 2023, 6:15 PM CDT
In force
6 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 127 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 12:30 PM CDTFLASH FLOOD7 Wsw Jamestown, TNCorrects previous flash flood report from 7 WSW Jamestown. Facebook photos showed Upper Boatland Road washed out and a car swept away on Mill Creek Road.
Jul 20, 3:40 PM CDTFLASH FLOOD6 Ne Clarkrange, TNSignificant CoCoRAHS report of 6.11 inches of rain total with 4.45 inches of that fallen in the last 6 hours (approximately 7am-1pm). Time is when report was received.
Jul 20, 5:34 PM CDTRAIN 7.736 Ne Clarkrange, TNReported by home weather station in Banner Springs.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1793 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

291 
WGUS54 KOHX 201704
FFWOHX
TNC049-133-137-202015-
/O.NEW.KOHX.FF.W.0009.230720T1704Z-230720T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1204 PM CDT Thu Jul 20 2023

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Western Fentress County in middle Tennessee...
  Central Overton County in middle Tennessee...
  Southwestern Pickett County in middle Tennessee...

* Until 315 PM CDT.

* At 1204 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 5 and 7 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is already occurring 
  with numerous reports received of flooded and washed-out roads.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Livingston, Jamestown, Allardt, Crawford, Grimsley and Clarkrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3653 8529 3658 8526 3653 8509 3643 8485
      3632 8483 3626 8489 3621 8491 3616 8491
      3615 8500 3617 8503 3615 8505 3615 8510
      3619 8512 3631 8521 3648 8545 3650 8540
      3649 8540 3649 8538 3651 8539 3653 8534

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Clements
1 follow-up statement
015 
WGUS54 KOHX 201948
FFWOHX
TNC049-133-137-202315-
/O.EXT.KOHX.FF.W.0009.000000T0000Z-230720T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
248 PM CDT Thu Jul 20 2023

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Western Fentress County in middle Tennessee...
  Central Overton County in middle Tennessee...
  Southwestern Pickett County in middle Tennessee...

* Until 615 PM CDT.

* At 248 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. As much as 5 and 7 inches of 
  rain has fallen, and flash flooding is already occurring in the 
  warned area and within the Obey River basin.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Livingston, Jamestown, Allardt, Crawford, Grimsley and Clarkrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3653 8529 3658 8526 3653 8509 3643 8485
      3632 8483 3626 8489 3621 8491 3616 8491
      3615 8500 3617 8503 3615 8505 3615 8510
      3619 8512 3631 8521 3648 8545 3650 8540
      3649 8540 3649 8538 3651 8539 3653 8534

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LaRosa

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:42 AM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 6:42 AM CDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
642 AM CDT Thu Jul 20 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 300 AM CDT Thu Jul 20 2023

Expecting shower and thunderstorm chances to pick up as remainder
of morning hours progress, as an MCS potentially develops within
a continuance of northwesterly flow aloft with surface boundaries
of note across northern and southwest portions of mid state region
also aiding in convective development. Not an absolute by any means,
but consensus of latest CAMs, North American, and global models,
supported also by latest hourly SPC EMC RAP PW & 850 mb moisture
transport vector analysis showing best chances of precipitation this
morning across northern and eastern portions of our area to more of
a shift to southwest to southern portions as late morning into early
afternoon hours progress. With some locations within current flood
watch area having received between three up to six inches of
rainfall from yesterday's rounds of convection, certainly soils will
be saturated, and certainly will continue with previous flood watch
issuance for these and surrounding locations across north and
central portions of mid state region through noon today.
Latest WPC QPF depicting heaviest precipitation amounts, which
will generally occur during morning hours today, for locations
around and east of I-24 Corridor. Wording of current flood watch
continues to be quite reasonable, mentioning that one to two inches
of rainfall will be common, with some locations experiencing more
than three inches of rainfall. Again, there is a chance of a few
strong to severe thunderstorms developing as these rounds of
convection role through our area today, especially if local boundary
interactions help aid convective development and susbstantial CAPE
values can be reached, as good low to mid level lapse rates are
expected with this stronger convection, and SRH values are expected
to be high enough, that tornado formation, although remaining quite
low, can not totally be ruled out. Outside of watch area, certainly
an inch or so of rainfall can be expected. With a more southwesterly
to southern track of showers and thunderstorms across our area
expected at least through late morning into early afternoon hours
today, despite some indication that heat index values, especially
for locations south of I-40 Corridor and west of I-65 Corridor,
particularly locations approaching southern TN River Valley Region,
could potentially range 100 to around 105 degrees, have some
significant doubts that these values will actually be reached.
Thus, as of this time, not planning on issuing an heat advisory
products for these locations this afternoon. Will continue to
mention possibility of scattered showers and thunderstorms this
afternoon after rounds of morning convection dissipate. A
significant temperature gradient when it comes to high temperatures
across our area is expected today with highs ranging lower 80s Upper
Cumberland Region to potentially mid 90s far southwest.

Look for best chances of showers and thunderstorms across
southwestern portions of mid state after midnight tonight per a
shortwave passage. Of particular note, a surface summertime cold
front is expected to move into northwestern portions of our area
toward sunrise on Friday. As this surface front sinks slowly
southward as Friday progresses, best chances of showers and
thunderstorms are expected across locations generally south of I-40
Corridor as a series of shortwave passages continue to be expected
in a northwesterly flow aloft pattern that will finally become more
zonal in nature as weekend approaches. Potential for stronger
convection on Friday not as great as today. As for temperatures
tonight into Friday, look for lows tonight to be seasonable ranging
upper 60s Cumberland Plateau Region to lower 70s west. Highs on
Friday will be a few degrees below seasonal normal values spanning
the 80s.

&&

.LONG TERM...
(Friday Night through next Wednesday)
Issued at 300 AM CDT Thu Jul 20 2023

There will be some lingering showers and thunderstorms Friday
night into Saturday with best potential across southern portions of
our area as surface front finally pushes into deep south by sunrise
on Saturday morning and northwesterly upper level flow once again
becomes established but expected to be dry in nature. From Saturday
night through next Wednesday, dry conditions look to prevail except
for potentially three different time periods. The first time period
will be on Sunday afternoon when a subtle shortwave disturbance is
expected to move across northwestern portions of area within broad
upper level troughing aloft. The second time period will be on
Monday afternoon when another subtle shortwave passage occurs within
shifting eastward broad upper level troughing influences. The third
time period will be on Wednesday afternoon as some low level
moisture is expected to work under under upper level ridging
influences across most of mid state region. These three time periods
will share in common the possibility of bringing isolated showers
and thunderstorms to mid state region.

As for temperatures, per above mentioned frontal passage, expect
quite pleasant temperatures across our area for upcoming weekend
with highs spanning the 80s and lows spanning the 60s. Look for a
slow warmup to temperatures at or even slightly above seasonal
normal values by mid portion of next work week as surface high
pressure influences shift eastward, bringing summertime humid
conditions back to our area once again.

&&

.AVIATION...
(12Z TAFS)
Issued at 640 AM CDT Thu Jul 20 2023

SHRA/TSRA has developed over the eastern 1/3 of Middle TN, sparing
CKV/BNA/MQY at least for the next couple of hours. Expect vis/cig
drops at CSV/SRB over the next few hours. Additional showers and
thunderstorms could move through by mid morning into the
afternoon, but confidence on location and timing is low. Winds
will remain from the W/SW through much of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      89  72  88  66 /  70  30  60  30
Clarksville    89  73  86  65 /  70  30  30  20
Crossville     82  67  81  63 /  80  30  70  30
Columbia       91  71  88  66 /  50  40  70  40
Cookeville     84  69  83  64 /  80  40  50  30
Jamestown      82  68  81  63 /  80  40  30  20
Lawrenceburg   91  71  87  66 /  50  40  70  40
Murfreesboro   90  71  87  65 /  60  30  70  30
Waverly        89  72  86  66 /  50  40  60  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CDT today for Cannon-Cheatham-Clay-
Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-Humphreys-
Jackson-Macon-Montgomery-Overton-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White-
Williamson-Wilson.

&&

SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....Adcock

In the hours before

Local storm report, Jul 20, 10:16 AM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1016 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     Flood            Cookeville              36.16N 85.51W
07/20/2023                   Putnam             TN   Emergency Mngr

            Street flooding reported in parts of
            Cookeville and Monterey, including on Brown
            Ave in Cookeville.

&&

Shamburger
Local storm report, Jul 20, 10:29 AM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1029 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     Flash Flood      7 W Jamestown           36.43N 85.07W
07/20/2023                   Fentress           TN   911 Call Center

            Mason Road, Tollie Road and Riverton Road
            flooded and closed in the Manson community
            Water also over two small bridges.

&&

Shamburger
Local storm report, Jul 20, 10:31 AM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1031 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     Flash Flood      3 S Jamestown           36.40N 84.93W
07/20/2023                   Fentress           TN   Emergency Mngr

            Glenobey Road near Jamestown washed out and
            closed. Davis Road also flooded and closed.

&&

Shamburger
Local storm report, Jul 20, 10:49 AM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1049 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Flash Flood      8 W Jamestown           36.42N 85.09W
07/20/2023                   Fentress           TN   Emergency Mngr

            Video showed Hwy 52 at Riverton Rd washed
            out and impassable.

&&

Shamburger
Local storm report, Jul 20, 11:03 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Nashville TN
1103 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     Flash Flood      2 N Crossville          35.99N 85.04W
07/20/2023                   Cumberland         TN   Emergency Mngr

            Vehicles stalled in flood waters on Old
            Jamestown Hwy at Industrial Dr. Waters have
            since receded.

&&

Shamburger
Special weather statement, Jul 20, 11:35 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
1135 AM CDT Thu Jul 20 2023

TNZ007-008-027-028-201700-
Robertson TN-Davidson TN-Wilson TN-Sumner TN-
1135 AM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northeastern
Davidson, Sumner, northwestern Wilson and eastern Robertson Counties
through NOON CDT...

At 1135 AM CDT, Doppler radar was tracking a strong thunderstorm over
White House, or 12 miles northwest of Gallatin, moving southeast at
30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gallatin, Springfield, Hendersonville, Mount Juliet, Goodlettsville,
White House, Millersville, Greenbrier, Lakewood, Ridgetop, Cross
Plains, Portland, Old Hickory, Orlinda, Green Hill, Bethpage, Bledsoe
Creek State Park and Cottontown.

This includes Interstate 65 between mile markers 96 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3649 8626 3630 8638 3620 8662 3650 8690
      3665 8670 3665 8667
TIME...MOT...LOC 1635Z 306DEG 28KT 3647 8665

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Clements

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:44 AM CDTSpecial Weather StatementOHXJackson, Smith31 min
Jul 20, 5:57 AM CDTAreal Flood AdvisoryOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 1 more3 hr
Jul 20, 7:10 AM CDTAreal Flood AdvisoryOHXFentress, Jackson, Overton, Putnam3 hr
Jul 20, 7:58 AM CDTAreal Flood AdvisoryOHXCumberland, Fentress, Putnam3 hr
Jul 20, 8:18 AM CDTFlash Flood WarningOHXClay, Fentress, Jackson, Overton, Pickett4 hr
Jul 20, 9:25 AM CDTFlash Flood WarningOHXFentress3 hr
Jul 20, 10:47 AM CDTFlash Flood WarningOHXCumberland, Fentress, Overton, Putnam, White5 hr
Jul 20, 11:35 AM CDTSpecial Weather StatementOHXSumner25 min
Jul 20, 11:50 AM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Montgomery, Stewart40 min
Jul 20, 12:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson34 min
Jul 20, 12:36 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Robertson, Sumner, Wilson39 min
Jul 20, 12:41 PM CDTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Robertson, Sumner, Wilson34 min
Jul 20, 12:51 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Montgomery, Robertson39 min
Jul 20, 1:06 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Montgomery, Robertson, Sumner54 min
Jul 20, 1:11 PM CDTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Wilson49 min
Jul 20, 1:29 PM CDTSpecial Weather StatementOHXBedford, Coffee46 min
Jul 20, 1:35 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCannon, Coffee, DeKalb, Putnam, Rutherford, Smith and 3 more40 min
Jul 20, 1:44 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy31 min
Jul 20, 2:07 PM CDTSpecial Weather StatementOHXBedford, Williamson38 min
Jul 20, 2:11 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCoffee, Grundy, Van Buren, Warren, White34 min
Jul 20, 2:15 PM CDTFlash Flood WarningOHXDeKalb, Putnam, Van Buren, White3 hr
Jul 20, 2:17 PM CDTFlash Flood WarningOHXDeKalb, Smith, Trousdale, Wilson3 hr
Jul 20, 2:20 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Williamson3 hr
Jul 20, 2:23 PM CDTAreal Flood AdvisoryOHXMaury, Williamson3 hr
Jul 20, 2:30 PM CDTFlash Flood WarningOHXCannon, DeKalb, Van Buren, Warren3 hr
Jul 20, 2:30 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy45 min
Jul 20, 2:32 PM CDTFlash Flood WarningOHXBedford, Cannon, Coffee, Grundy, Warren3 hr
Jul 20, 2:34 PM CDTAreal Flood AdvisoryOHXBedford, Coffee, Marshall, Maury, Rutherford, Williamson3 hr
Jul 20, 2:41 PM CDTSpecial Weather StatementOHXGiles34 min
Jul 20, 2:49 PM CDTSpecial Weather StatementOHXMarshall41 min
Jul 20, 2:52 PM CDTSevere Thunderstorm WarningOHXGiles23 min
Jul 20, 2:55 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury35 min
Jul 20, 3:16 PM CDTFlash Flood WarningOHXFentress, Pickett3 hr
Jul 20, 3:45 PM CDTAreal Flood AdvisoryOHXBedford, Giles, Marshall, Maury3 hr
Jul 20, 3:56 PM CDTAreal Flood AdvisoryOHXPutnam109 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.